Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 267, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 22, 2017, 5:12 PM CDT for Ellis County, Trego County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2017, 5:12 PM CDT (22:12 UTC)
- Expired
- Jul 22, 2017, 5:44 PM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 138 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:27 PM CDT | TSTM WND GST 60 | 11 E Wakeeney, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -366 J/kg
- Mixed-layer LCL
- 2481 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -109 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
963
WUUS53 KDDC 222212
SVRDDC
KSC051-195-222315-
/O.NEW.KDDC.SV.W.0267.170722T2212Z-170722T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
512 PM CDT SAT JUL 22 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Trego County in west central Kansas...
Northwestern Ellis County in central Kansas...
* Until 615 PM CDT
* At 512 PM CDT, a severe thunderstorm was located very near Ogallah,
or 8 miles east of Wakeeney, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ellis, Ogallah and Riga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3908 9984 3909 9950 3884 9946 3885 9989
TIME...MOT...LOC 2212Z 356DEG 8KT 3902 9973
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
092
WWUS53 KDDC 222234
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
534 PM CDT SAT JUL 22 2017
KSC051-195-222315-
/O.CON.KDDC.SV.W.0267.000000T0000Z-170722T2315Z/
Trego KS-Ellis KS-
534 PM CDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN TREGO AND NORTHWESTERN ELLIS COUNTIES...
At 534 PM CDT, a severe thunderstorm was located very near Ogallah,
or 8 miles east of Wakeeney, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ellis, Ogallah and Riga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3908 9984 3909 9950 3884 9946 3885 9989
TIME...MOT...LOC 2234Z 354DEG 7KT 3901 9972
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN674
WWUS53 KDDC 222244
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
544 PM CDT SAT JUL 22 2017
KSC051-195-222254-
/O.CAN.KDDC.SV.W.0267.000000T0000Z-170722T2315Z/
Trego KS-Ellis KS-
544 PM CDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3908 9984 3909 9950 3884 9946 3885 9989
TIME...MOT...LOC 2243Z 356DEG 8KT 3899 9972
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:20 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 22, 1:20 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 120 PM CDT Sat Jul 22 2017 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Sunday) Issued at 1233 PM CDT Sat Jul 22 2017 Precip chances return to western Kansas this evening as an upper level shortwave trough slides southeast across the Upper Midwest, sending an attendant frontal boundary further southward across southwest and central Kansas. Although a weak flow aloft and a lack of organized shear will prevail, enough instability will be present to support the potential for isolated thunderstorms in a band of increased convergence associated with the frontal boundary. Even though the severe potential is minimal, the environment is such that a few storms could become strong enough to produce small hail and gusty winds in excess of 40 to 50 mph. Thunderstorm chances shift southward closer to the Oklahoma border Sunday as the frontal boundary pushes further south. With the weak frontal boundary moving through tonight, look for lows down into the 60s(F) across west central Kansas to the 70s(F) in south central Kansas. Temperatures will not be quite as hot tomorrow with highs generally in the 90s(F) Sunday afternoon. .LONG TERM...(Sunday night through Saturday) Issued at 117 PM CDT Sat Jul 22 2017 Chances for significant precip dwindle early next week as upper level ridging begins to rebuild across the South Plains and southern portions of the Central Plains. Under a prevailing weak northwest flow aloft, any thunderstorm chances are expected to be relegated to more diurnally driven factors and should be fairly isolated in nature within a southeast upslope flow setting up across the high plains. In general, the better chance for storms looks to be across eastern Colorado in vicinity of a developing lee side trough each afternoon with storms then potentially drifting into extreme western Kansas later in the evening time frame. A few storms could be possible further east late Monday in conjunction with a weak frontal boundary lifting back to the north across the region. As for temperatures, a warming trend will take place through at least Wednesday as low level southerlies set up under ridging aloft. Highs are expected to push the century mark again by Wednesday afternoon. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1200 PM CDT Sat Jul 22 2017 Isolated thunderstorms will be possible across portions of southwest and central Kansas through this evening, potentially affecting KHYS, and to a lesser extent, KDDC and KGCK. Otherwise, VFR conditions will prevail through early Sunday. Light and variable winds will persist early to mid afternoon ahead of weak cold front approaching from the north. Winds will then turn northerly 10 to 20kt late afternoon into this evening as the cold front moves further south across southwest and central Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 103 70 92 68 / 10 20 30 20 GCK 100 68 89 67 / 10 30 30 10 EHA 97 66 89 67 / 20 30 30 30 LBL 101 68 92 68 / 10 20 30 30 HYS 104 70 91 69 / 20 60 30 10 P28 106 75 97 71 / 0 10 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ031-045-046- 064>066-077>081-087>090. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Jul 22, 4:12 AM CDT, 13 hours before
Hazardous Weather Outlook National Weather Service Dodge City KS 412 AM CDT Sat Jul 22 2017 KSZ030-031-043>046-061>066-074>081-084>090-231100- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 412 AM CDT Sat Jul 22 2017 /312 AM MDT Sat Jul 22 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Hot temperatures are expected again this afternoon with highs topping out in the mid 90s along the Colorado border and ranging upward to around 105 over central and south central Kansas. Heat indices are expected to reach 105 or more along and east of a Meade to Hays line. Scattered thunderstorms are expected to develop later this afternoon and evening especially toward central Kansas around Hays. There is a marginal risk for severe storms with damaging gusty winds being the main threat. A more slight chance for thunderstorms is expected over far southwest Kansas. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Limited risk * Excessive heat: Significant risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jul 22, 4:29 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
429 PM CDT SAT JUL 22 2017
KSZ090-222215-
Barber KS-
429 PM CDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY UNTIL
515 PM CDT...
At 428 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Kiowa, moving northeast at 15 mph.
Wind gusts of 50 to 55 mph are expected from this storm.
Locations impacted include...
Kiowa, Hardtner and Hazelton.
LAT...LON 3700 9861 3702 9865 3725 9848 3718 9835
3700 9835
TIME...MOT...LOC 2128Z 219DEG 11KT 3702 9851
TURNERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 4:23 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 51 min |
| Jul 22, 4:29 PM CDT | Special Weather Statement | DDC | Barber | 46 min |
| Jul 22, 5:01 PM CDT | Flash Flood Warning | DDC | Trego | 3 hr |
| Jul 22, 5:48 PM CDT | Special Weather Statement | DDC | Trego | 42 min |
| Jul 22, 6:00 PM CDT | Special Weather Statement | DDC | Ness | 60 min |
| Jul 22, 6:16 PM CDT | Special Weather Statement | DDC | Hodgeman | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.